Oklahoma, 2021

Damaging Wind in Oklahoma, August 13, 2021

August 13, 2021 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon of the 13th along a remnant outflow boundary that stretched across the area from earlier thunderstorms. Moderate to strong instability resulted in some intense updrafts, which allowed the strongest storms to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed during the afternoon of the 13th along a remnant outflow boundary that stretched across the area from earlier thunderstorms. Moderate to strong instability resulted in some intense updrafts, which allowed the strongest storms to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 2:46 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 13, 2:46 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
346 PM CDT Fri Aug 13 2021

.DISCUSSION...
A couple boundaries were present across Eastern Oklahoma and
Northwest Arkansas at mid afternoon today. The southern
boundary...a remnant of this mornings convection...resided
between Interstate 44 and Interstate 40. Near and south of this
boundary...temperatures have been allowed to climb into the
mid/upper 90s with heat index values in the 100 to 106 deg range
across East Central/Southeast Oklahoma into West Central
Arkansas. Some scattered convection had developed across Southeast
Oklahoma within the daytime heating, which has kept heat advisory
criteria from spreading further over Southeast Oklahoma.
Thus...will continue with current the heat advisory location as
is into this early evening.

The northern boundary...a surface frontal boundary...was making
its way south southeast into Northeast Oklahoma with scattered
showers and convection along/behind the boundary. This precip was
moving over air that had been worked this morning. However...these
storms were approaching an increasing instability axis and
stronger low level lapse rates that resided near and south of
Interstate 44. Thus...convection should continue to be maintained
through the evening hours as the frontal boundary slides further
into the region. With the stronger low level lapse rates... a few
strong to marginally severe storms with strong wind gusts being
the primary threat will be possible through this evening.
Overnight tonight...the highest precip potentials should shift
southward with the movement of the boundary with chance pops
possible late tonight/Saturday morning. Behind the frontal
boundary...cooler conditions are forecast with lows tonight in the
upper 60s to mid 70s from north to south.

The cooler conditions are forecast to continue through the weekend
with highs slightly below the seasonal average. Shower and
thunderstorm chances will remain possible for the weekend as the
surface frontal boundary and also a weak upper level low hold
over the region. At this time there still remains some uncertainty
where the surface boundary holds up and the location for greater
precip potential. Thus...for this forecast...will continue with
chance pops into Southeast Oklahoma...near the boundary...and
northwest Arkansas...near the upper low.

Monday could be a transition day as southerly low level flow
tries to return ahead of another mid/upper level low progged to
drop southeast across the Plains Tuesday/Wednesday and a more
defined wave late week. In response...increasing moisture return
looks to start early in the week which will help start a warming
trend with highs back close to the seasonal average for the second
half of the week. Shower and thunderstorm chances will be
possible through much of the week with the multiple waves moving
through the region. At this time the greater chances look to be
Tuesday and again at the end of the week as the waves move over
the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  87  69  88 /  50  50  20  20
FSM   74  87  72  87 /  60  50  20  40
MLC   72  87  70  88 /  70  50  30  40
BVO   69  86  67  86 /  40  50  20  20
FYV   69  84  66  84 /  60  50  20  30
BYV   69  84  67  83 /  50  50  20  30
MKO   71  86  70  87 /  60  50  20  30
MIO   69  85  67  86 /  50  50  20  20
F10   71  86  69  87 /  60  50  20  40
HHW   74  90  72  88 /  50  50  30  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ060-064>068-
     070>072-074.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

SHORT TERM...18
LONG TERM....20
Hazardous weather outlook, Aug 13, 11:50 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1250 PM CDT Fri Aug 13 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1250 PM CDT Fri Aug 13 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Afternoon.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Along and south of Interstate 40.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms have developed early this afternoon
across portions of eastern Oklahoma and west central Arkansas.
Storms will continue to increase in coverage through the
afternoon with isolated severe storms possible. Additionally
locally heavy rainfall will be possible as storms will move
slowly. Locally damaging winds will be the primary severe
weather hazard. Hot and humid conditions will also persist
today primarily south of Interstate 40, however increasing
cloud cover and storm coverage will likely limit the
duration of any excessive heat levels. Thunderstorms will
continue through the evening with a gradual decrease
in coverage and intensity after sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The weather pattern will transition and favor daily
isolated to scattered storms this weekend through much
of next week. Any severe weather potential will likely
remain isolated. Temperatures will generally remain near
or slightly below normals for mid August.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 13, 2:55 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
355 PM CDT Fri Aug 13 2021

ARZ001-002-011-132145-
Carroll AR-Madison AR-Benton AR-
355 PM CDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of Benton, northwestern
Madison and northwestern Carroll Counties through 445 PM CDT...

At 355 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southeast of Garfield, moving east at 15 mph. Other strong storms
were noted across western and central parts of the county as well.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations in or near the path include...
Springdale...                     Rogers...
Bentonville...                    Eureka Springs...
Bella Vista...                    Lowell...
Pea Ridge...                      Gentry...
Bethel Heights...                 Gravette...
Cave Springs...                   Decatur...
Highfill...                       Garfield...
Gateway...                        Beaver...
Springtown...                     Northwest Arkansas Regional Air...
Hiwasse...                        Hobbs State Park...

This includes Interstate 49 between mile markers 75 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3619 9368 3620 9390 3624 9389 3624 9401
      3621 9401 3621 9403 3623 9458 3649 9461
      3650 9361
TIME...MOT...LOC 2055Z 283DEG 13KT 3641 9394

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 13, 3:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 S GARFIELD            36.43N 93.97W
08/13/2021  1.00 INCH       BENTON             AR   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0405 PM     HAIL             4 WSW DECATUR           36.32N 94.52W
08/13/2021  1.00 INCH       BENTON             AR   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Aug 13, 3:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             3 W DECATUR             36.32N 94.52W
08/13/2021  1.00 INCH       BENTON             AR   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Special weather statement, Aug 13, 3:36 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
436 PM CDT Fri Aug 13 2021

OKZ062-063-068-069-132200-
Adair OK-Cherokee OK-Delaware OK-Mayes OK-
436 PM CDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of southern Delaware,
southeastern Mayes, northern Adair and northern Cherokee Counties
through 500 PM CDT...

At 436 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles west of Gentry to 4 miles southwest of
Locust Grove. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations in or near the path include...
Locust Grove...                   West Siloam Springs...
Colcord...                        Kansas...
Watts...                          Oaks...
Peggs...                          Rose...
Leach...                          Scraper...
Twin Oaks...                      Ballard...
Lost City...                      Murphy...
Natural Falls State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3604 9454 3595 9522 3600 9523 3604 9523
      3604 9521 3607 9521 3608 9525 3620 9528
      3632 9459
TIME...MOT...LOC 2136Z 319DEG 9KT 3626 9458 3616 9521

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 13, 3:38 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
438 PM CDT Fri Aug 13 2021

OKZ054-055-060-132215-
Tulsa OK-Osage OK-Washington OK-
438 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of east central Osage,
southwestern Washington and northeastern Tulsa Counties through 515
PM CDT...

At 438 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
south of Avant, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations in or near the path include...
Skiatook...                       Collinsville...
Sperry...                         Avant...
Vera...                           Turley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3644 9581 3642 9581 3642 9579 3640 9579
      3639 9581 3637 9581 3623 9600 3642 9618
      3655 9603
TIME...MOT...LOC 2138Z 312DEG 19KT 3644 9604

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 13, 3:49 PM CST, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
449 PM CDT Fri Aug 13 2021

OKZ065-132215-
Okfuskee OK-
449 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northern Okfuskee
County through 515 PM CDT...

At 449 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
north of Boley, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations in or near the path include...
Okfuskee...                       Boley...
Paden...                          Castle...
Welty...                          Mason...

This includes Interstate 40 in Oklahoma near mile marker 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3564 9659 3564 9619 3555 9619 3555 9611
      3543 9611 3547 9659
TIME...MOT...LOC 2149Z 271DEG 18KT 3557 9650

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Norman radar (KTLX), 69 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okfuskee

When
August 13, 3:50 PM CST
Where
Okfuskee County, 4 mi N of Paden
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.558, -96.570

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973222.